Re: H2O toxicity 4 July 2003
Previous Rapid Response Next Rapid Response Top
Carl Williams,
Lay person
TQ11 0LQ

Send response to journal:
Re: Re: H2O toxicity

Dear Editor,  

I agree with Peter Flegg’s remarks that the online BMJ should be a forum for coherent, rational and evidence- based debate, not untruths dressed up in tabloid journalese.  Unfortunately, in the case of Highly Active Anti-Retroviral Therapy (HAART), it is impossible to have an evidence- based debate because to date, there have been no published properly controlled studies to assess if HAART confers any clinical benefits whatsoever - i.e. at least 2 randomised, double-blinded placebo controlled studies, where on the one arm is HAART and on the other is a true placebo, (not AZT, or other combinations of drugs).

In this context I find Peter Flegg’s preceding remarks comparing Christopher Tyler’s criticisms of HIV medications analogous to “the man who refused to drink water after hearing that someone had died from drowning” ridiculous, and (at the risk of being charged with sententiousness) in the context of this discussion forum quite frankly offensive.   

Christopher Tyler is clearly not trying to argue that individuals diagnosed HIV positive should refuse to take antiretroviral therapy because someone has drowned in a vat of AZT.  He states what is self-evident; that the currently available anti-HIV regimes continue to have high levels of toxicity, that over time there are horrendous side effects from taking them, and that according to research the primary cause of death amongst those who take ARV is liver failure, not AIDS.  

I can only assume Peter Flegg’s work as a physician is unconnected to the field of HIV / AIDS because to imply that HIV medications are not highly problematic and without seriously high levels of toxicity is to enter into the realm of incoherence, irrationalness and non- evidence / untruths that he states has no place on this forum.  

For Peter Flegg’s benefit (and anyone else who is unaware of the problems associated with antiretroviral medications) the following comments on the utility of ARV are from physicians who do work in the field of HIV /AIDS.

“…But none of these arguments would have been sufficient to deter many clinicians and patients from supporting early treatment, had the toxicity of HAART not become painfully apparent. Initially there were reports of diabetes, then came fat redistribution, then hyperlipidemia, then…[15] The list seems to be growing by the week.   The sad truth is that this life-saving therapy is in fact very toxic for a significant proportion of patients. The indisputable benefits of therapy in patients with advanced disease are not so clear in asymptomatic patients with high CD4+ cell counts. Mathias Egger[16] has suggested that at certain CD4+ cell-count levels it appears more likely that therapy hurts patients rather than helps them. For patients whose high CD4+ counts do not place them at imminent danger of HIV disease progression, the high risk of developing drug resistance (at least 40% after 2-3 years), the high frequency of significant toxicity, the increased cardiovascular risk, and the difficulties with adherence make the price paid for an "undetectable viral load" too high to justify.”  

Source: Medscape HIV/AIDS  

Practical Issues in Antiretroviral Therapy When Should Antiretroviral Therapy Be Initiated? Early Initiation of Antiretroviral Therapy: The Case for Caution  

Pablo Tebas, MD

Dr. Brian Conway responds:

In 1996, the availability of highly active antiretroviral therapy (HAART) revolutionized the model of care for HIV infection. Indeed, it was hypothesized that the consistent use of such therapy could lead to a cure for this condition in as little as three years. Subsequent research has shown this model to be incorrect. In addition, long-term use of HAART has now been associated with significant metabolic abnormalities, which could lead to unintended morbidity. In some patients, this morbidity could be worse than what one could expect from the progression of HIV-associated immune disease itself over the same period of time.

Source: Ask the Experts
February 25, 2003

The following study also covers the issue of the clinical reality of taking ARV.

In a cross-sectional, observational study of 1160 patients who were receiving potent antiretroviral treatment the authors make the following remarks: “In the outpatient population included in this analysis, more than two thirds of patients presented one or more clinical or laboratory adverse events which could have been due to antiretroviral treatment.”

Prevalence of adverse events associated with potent antiretroviral treatment:

Swiss HIV Cohort Study  

Part of Christopher Tyler’s ‘diatribe’ that so vexed Peter Flegg were comments concerning the side effects of taking Protease inhibitors.  If Peter Flegg is not aware of the particular problems associated with taking PI’s, he might care to look at the following.

“It is possible that protease inhibitors increase the risk of artery disease not only by boosting levels of triglycerides and cholesterol but also by acting directly on macrophages, Hui notes in an editorial that accompanies the study.”

Reuters Health, February 4 2003

SOURCE: Journal of Clinical Investigation 2003;111:317-318,389-397

If Peter Flegg, or anyone else is under any doubt as to the legitimacy of Christopher Tyler’s remarks concerning the ability of AZT to triphosphorylate in vivo, or AZT’s ability to destroy muscle tissue and bone marrow, they might care to read South African Barrister Anthony Brink’s claim for compensation against GlaxoSmithKline, manufacturers of AZT on behalf of Annet Hayman.  The following except covers the points Christopher Tyler makes about the effects of taking AZT

 TREATMENT OF THE DECEASED WITH AZT AND HIS DEMISE  

10.1 Towards the end of July 1997 and in Ladysmith, KwaZulu-Natal, the deceased commenced a month’s course of AZT, together with a related drug, 3TC, at daily oral doses of 600mg and 300mg respectively, which had been prescribed to him following an HIV- positive diagnosis based on reactive antibody tests for HIV, and a low CD4+ cell count.  

10.2 When he commenced treatment with AZT, the deceased weighed 68kg, was not sick and presented with no symptoms of any illness.

10.3 The AZT treatment immediately made the deceased very ill, causing intractable diarrhoea and vomiting, intense headache, profound lassitude, anaemia, muscle weakness with cramps and pain, and progressive weight loss.

10.4 The severity of the drug’s ill effects experienced by the deceased led him to lower the dose of his own accord and thereby extend the month’s course of treatment over about two months.  

10.5 The deceased declined a second course of AZT, but the ill effects of the first course failed to resolve.

10.6 The deceased was subsequently hospitalised on three occasions for uncontrollable diarrhoea and vomiting without any specific infectious aetiological agent being detected on pathological investigation, continued to suffer profound fatigue, continued to suffer muscular weakness and deterioration, and lose muscle mass and body weight, and finally died in Ladysmith, KwaZulu-Natal on 8 June 1998 weighing 42 kg.  

10.7 The deceased died as a direct result of the cellular toxicity of AZT.

Yours,
Carl Williams

Competing interests:   None declared